Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 98, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 25, 2017, 10:42 PM CDT for Lincoln County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2017, 10:42 PM CDT (03:42 UTC)
- Expired
- May 25, 2017, 11:06 PM CDT
- In force
- 24 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Lincoln County, KS
The radar
The Grand Island radar (KUEX), 147 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 3.7 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -747 J/kg
- Mixed-layer LCL
- 1716 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
419 WUUS53 KICT 260342 SVRICT KSC105-260445- /O.NEW.KICT.SV.W.0098.170526T0342Z-170526T0445Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Wichita KS 1042 PM CDT THU MAY 25 2017 The National Weather Service in Wichita has issued a * Severe Thunderstorm Warning for... Southeastern Lincoln County in central Kansas... * Until 1145 PM CDT * At 1042 PM CDT, a severe thunderstorm was located near Beverly, or 11 miles southeast of Lincoln, moving east at 35 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Lincoln, Beverly and Westfall. This includes Interstate 70 between Mile Markers 229 and 235. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3914 9793 3887 9793 3887 9835 3914 9829 TIME...MOT...LOC 0342Z 258DEG 32KT 3895 9798 HAIL...0.88IN WIND...60MPH $$ KLEINSASSER
2 follow-up statements
420 WWUS53 KICT 260401 SVSICT Severe Weather Statement National Weather Service Wichita KS 1101 PM CDT THU MAY 25 2017 KSC105-260445- /O.CON.KICT.SV.W.0098.000000T0000Z-170526T0445Z/ Lincoln KS- 1101 PM CDT THU MAY 25 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR SOUTHEASTERN LINCOLN COUNTY... At 1100 PM CDT, a severe thunderstorm was located over Beverly, or 11 miles east of Lincoln, moving east at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Beverly and Westfall. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3914 9793 3887 9793 3887 9814 3914 9807 TIME...MOT...LOC 0400Z 260DEG 29KT 3898 9795 HAIL...<.75IN WIND...60MPH $$ KLEINSASSER
345
WWUS53 KICT 260406
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1106 PM CDT THU MAY 25 2017
KSC105-260416-
/O.CAN.KICT.SV.W.0098.000000T0000Z-170526T0445Z/
Lincoln KS-
1106 PM CDT THU MAY 25 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINCOLN COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 3914 9793 3887 9793 3887 9814 3914 9807
TIME...MOT...LOC 0404Z 258DEG 32KT 3899 9788
$$
KLEINSASSERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:26 PM CDT, 4 hours 16 minutes earlier.
Area forecast discussion, May 25, 6:26 PM CDT, 4 hours 16 minutes before
Area Forecast Discussion National Weather Service Wichita KS 626 PM CDT Thu May 25 2017 .SHORT TERM...(This evening through Sunday night) Issued at 305 PM CDT Thu May 25 2017 Main focus: Thunderstorm/Severe weather potential into the holiday weekend. A weak mid-level shortwave over Colorado this afternoon, will traverse east-northeastward across northwestern Kansas this evening, reaching the corn belt by daybreak Friday. Initial Gulf moisture return into Kansas will be meager ahead of this feature tonight, as supported by latest observational trends. Therefore, a strong elevated mixed layer is likely to keep the majority of the forecast area dry tonight. Strong-severe storms moving off of the central High Plains late this afternoon, may form into an MCS cluster or two with east-northeastward propagation. It is possible that some of this activity may reach as far east as the I-70 corridor in central Kansas this evening/overnight (with a marginal wind/hail threat), supported by a weak southerly low-level jet and cold pool development. However, storm probabilities appear higher in northwest Kansas and southwestern Nebraska. Friday-Saturday: A cold front will drop southward behind the departing weak shortwave, reaching from central Missouri to central Oklahoma by late Friday afternoon. The strong elevated mixed layer should provide plenty of convective inhibition during Friday into Friday evening. Severe storms are expected to initiate over over the central High Plains Friday afternoon/evening, propagating eastward as an MCS, along a similar path Friday night, across northern Kansas/southern Nebraska. This could affect counties in north- central Kansas, with strong-severe wind gusts and hail. A warm front is progged to develop over southeast Kansas early Saturday morning, moving into Missouri by Saturday afternoon. Another cold frontal surge is expected Saturday afternoon in association with the main upper trough sliding out across the Plains. Strong- extreme instability and strong deep-layer shear is progged over south-central and especially southeast Kansas ahead of the cold front. There is some indication of a few quasi-elevated severe storms developing near the warm front Saturday morning in southeast Kansas, which would pose a threat of large to very large hail. This is highly conditional on sufficient 850 convergence and isentropic ascent getting parcels to their LFC, to break through a stubborn cap. Barring even morning elevated storms, there is still some possibility that sufficient convergence could materialize along the cold front and any frontal/outflow intersections during the afternoon in southeast Kansas, providing convective initiation for a few organized severe storms. Although confidence is lower than average regarding the details on convection initiation and timing for Saturday, any storms that manage to develop could have strong impacts in the southeast part of the state. Slightly cooler and drier air will infiltrate the region behind the front on Sunday. .LONG TERM...(Monday through Thursday) Issued at 305 PM CDT Thu May 25 2017 An amplified upper level pattern to begin this extended period relaxes some toward Wednesday/Thursday. A deep upper trough over the Great Lakes to the Tennessee Valley early in the week, should keep the rich Gulf moisture down over the coastal states. The upper low over the Great Lakes is progged to weaken and lift northeast by Thursday. This should allow for southern return flow and increased moisture from the Gulf up into Kansas by Thursday. Will maintain slight chances of showers/storms Tuesday into Tuesday night, with the medium range models hinting at a weak front dropping into the region with a mid-level baroclinic zone also present. Perhaps better chances of showers/storms by late in the week. Temperatures will be near seasonal climatology during the period. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 625 PM CDT Thu May 25 2017 A few storms/showers will move into central Kansas this evening otherwise expecting dry weather conditions for remainder of the night. Meanwhile southerly winds will gradually shift to the north during the day on Friday as surface low pressure slides eastward across Oklahoma. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 62 84 65 83 / 0 10 10 30 Hutchinson 61 82 62 80 / 10 10 10 30 Newton 61 82 63 80 / 10 0 10 30 ElDorado 62 84 64 82 / 10 10 10 30 Winfield-KWLD 64 86 65 85 / 0 10 10 20 Russell 58 80 59 75 / 40 10 30 30 Great Bend 58 80 60 76 / 30 10 20 30 Salina 60 82 62 80 / 20 0 20 30 McPherson 60 82 62 80 / 20 0 10 30 Coffeyville 64 87 66 86 / 10 10 20 40 Chanute 62 85 65 84 / 10 10 10 40 Iola 62 84 64 83 / 10 10 10 40 Parsons-KPPF 63 86 66 85 / 10 10 20 40 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...JMC LONG TERM...JMC AVIATION...CDJ
Hazardous weather outlook, May 25, 8:55 PM CDT, 1 hour 47 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 855 PM CDT Thu May 25 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-270200- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 855 PM CDT Thu May 25 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Minor flooding continues on the Cow Creek near Hutchinson. Please refer to the River Flood Statement for more details. Storms will affect portions of Central Kansas tonight. A few strong to severe storms, with wind gusts of 50 to 60 mph and quarter sized hail is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Severe thunderstorms developing across the High Plains Friday afternoon and evening, may impact portions of Central Kansas near and north of the Interstate 70 corridor late Friday night. Large hail and damaging winds will be possible with the strongest activity. There is an enhanced risk of severe thunderstorms across southeast Kansas Saturday into early Saturday evening. The primary hazards will be very large hail and damaging winds, although some tornado potential may also exist. Another frontal boundary will stall in the area late Tuesday into Wednesday bringing a chance for a few strong storms to the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, May 25, 9:19 PM CDT, 1 hour 23 minutes before
Special Weather Statement National Weather Service Wichita KS 919 PM CDT THU MAY 25 2017 KSZ050-260245- Rice KS- 919 PM CDT THU MAY 25 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Rice County in central Kansas... * Until 945 PM CDT * At 917 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Chase, or 8 miles west of Lyons...moving east at 50 mph. Pea to dime size hail...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Lyons, Little River, Chase, Raymond and Silica. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issues by the National Weather Service. && LAT...LON 3847 9848 3852 9792 3827 9793 3826 9848 TIME...MOT...LOC 0218Z 253DEG 43KT 3834 9836 KLEINSASSER
Local storm report, May 25, 9:36 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
936 PM CDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM TSTM WND GST GORHAM 38.88N 99.02W
05/25/2017 E60 MPH RUSSELL KS LAW ENFORCEMENT
TIME IS BASED ON RADAR.
0928 PM HAIL 3 ESE GORHAM 38.86N 98.97W
05/25/2017 E2.00 INCH RUSSELL KS PUBLIC
REPORT OF HAIL FALLING ALONG THE INTERSTATE. TIME IS
APPROXIMATED FROM RADAR.
&&
VJPLocal storm report, May 25, 9:37 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
937 PM CDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 PM TSTM WND GST RUSSELL AIRPORT 38.87N 98.82W
05/25/2017 M66 MPH RUSSELL KS ASOS
&&
VJPLocal storm report, May 25, 9:46 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
946 PM CDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM HAIL RUSSELL 38.89N 98.85W
05/25/2017 E2.00 INCH RUSSELL KS PUBLIC
REPORT OF 2 AND A QUARTER INCH HAIL ON THE EAST SIDE OF
TOWN.
&&
VJPLocal storm report, May 25, 10:08 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1008 PM CDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1006 PM TSTM WND GST 3 SSE LUCAS 39.02N 98.52W
05/25/2017 E70 MPH RUSSELL KS TRAINED SPOTTER
TRAINED SPOTTER ESTIMATES 60 TO 70 MPH WINDS WHICH WAS
BREAKING OFF BRANCHES OF UNKNOWN SIZE.
&&
VJPThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 9:00 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 60 min |
| May 25, 9:19 PM CDT | Special Weather Statement | ICT | Rice | 26 min |
| May 25, 9:42 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Lincoln, Russell | 63 min |
| May 25, 10:27 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 33 min |
| May 25, 10:39 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 17 min |
| May 25, 10:52 PM CDT | Special Weather Statement | ICT | Barton | 23 min |
| May 26, 12:31 AM CDT | Special Weather Statement | ICT | McPherson | 44 min |
| May 26, 12:43 AM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.